Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Stochastic and variational approach to the Lax-Friedrichs scheme
HTML articles powered by AMS MathViewer

by Kohei Soga PDF
Math. Comp. 84 (2015), 629-651 Request permission

Abstract:

In this paper we present a stochastic and variational aspect of the Lax-Friedrichs scheme applied to hyperbolic scalar conservation laws. This is a finite difference version of Fleming’s results (’69) that the vanishing viscosity method is characterized by stochastic processes and calculus of variations. We convert the difference equation into that of the Hamilton-Jacobi type and introduce corresponding calculus of variations with random walks. The stability of the scheme is obtained through the calculus of variations. The convergence of approximation is derived from the law of large numbers in hyperbolic scaling limit of random walks. The main advantages due to our approach are the following: Our framework is basically a.e. pointwise convergence with characterization of “a.e.”, which yields uniform convergence except “small” neighborhoods of shocks; The stability and convergence proofs are verified for arbitrarily large time interval, which are hard to obtain in the case of flux functions of general types depending on both space and time; the approximation of characteristic curves is available as well as that of PDE-solutions, which is particularly important for applications of the Lax-Friedrichs scheme to the weak KAM theory.
References
Similar Articles
Additional Information
  • Kohei Soga
  • Affiliation: Department of Pure and Applied Mathematics, Waseda University, Tokyo 169-8555, Japan
  • Address at time of publication: CNRS-ENS Lyon, UMPA UMR 5669, 69364 Lyon cedex 7, France
  • MR Author ID: 909684
  • Email: kohei.soga@ens-lyon.fr
  • Received by editor(s): March 28, 2012
  • Received by editor(s) in revised form: April 23, 2013, and June 6, 2013
  • Published electronically: July 22, 2014
  • Additional Notes: The author was supported by Grant-in-Aid for JSPS Fellows (20-6856)
  • © Copyright 2014 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 84 (2015), 629-651
  • MSC (2010): Primary 65M06, 35L65, 49L25, 60G50
  • DOI: https://doi.org/10.1090/S0025-5718-2014-02863-9
  • MathSciNet review: 3290958